A Family of Surfaces of Degree Six Where Miyaoka’s Bound is Sharp

  • Mariana Ferreira
  • Dayane Lira
  • Jacqueline RojasEmail author


Let \(r_d\) be the maximum number of skew lines that a smooth projective surface of degree d (over the complex numbers) can have. It is known that \(r_3=6\), \(r_4=16\) (Schläfli in Q J Math Soc 2:55–65, 110–121, 1858; Nikulin in Math USSR Izv 9:261–275, 1975) and was proven by Miyaoka in 1975 that \(r_d\le 2d(d -2)\) if \(d\ge 4\) (Miyaoka in Math Ann 268:159–172, 1984). Up to now \(r_d\) remains unknown for \(d\ge 5\). However, the lower bound \(d(d-2)+2\) was found by Rams (Proc Am Math Soc 133(1):11–13, 2005) which was improved by Boissière and Sarti (Ann Scuola Norm Sup Pisa Cl Sci 5:39–52, 2007), who showed that \(d(d-2)+4\le r_d\) for \(d \ge 5\) and odd. In this work, we take the family of degree d smooth surfaces \(\mathcal{R}_d\) in \({\mathbb {P}}^3\) (cf. (1)), considered by Boissière and Sarti (2007) and study \(r(\mathcal{R}_d)\), the maximum number of skew lines that \(\mathcal{R}_d\) can have. In fact, we prove that \(r(\mathcal{R}_d)\! =\! d(d-2)+4\) if \(d \ge 5\) and odd. Otherwise, we prove that \(r(\mathcal{R}_6)\ge 48\), which implies that Miyaoka’s bound is sharp for \(d=6\), i.e. \(r_6=48\). Still in the even case, we show that \(\mathcal{R}_d\) contains \(d(d-2)+4\) skew lines and we improve the Miyaoka’s bound for the family \(\mathcal{R}_d\) if d is even (Theorem 4.11).


Skew lines Miyaoka’s bound Boissière–Sarti’s lower bound 

Mathematics Subject Classification

14N05 14N20 



  1. Boissière, S., Sarti, A.: Counting lines on surfaces. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 5, 39–52 (2007)MathSciNetzbMATHGoogle Scholar
  2. Caporaso, L., Harris, J., Mazur, B.: How many rational points can a curve have? The moduli space of curves (Texel Island, 1994). Progress in Mathematics, vol. 129, pp. 13–31. Birkhäuser Boston, Boston (1995)zbMATHGoogle Scholar
  3. Cayley, A.: On the triple tangent planes of surfaces of the third order. Camb. Dublin Math. J. 4, 118–138 (1849)Google Scholar
  4. Dolgachev, I.: McKay correspondence. Winter 2009. Accessed 20 Feb 2019
  5. Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics. Springer, New York (1977)CrossRefGoogle Scholar
  6. Klein, F.: Vorlesungen über das Ikosaeder und die Auflösung der Gleichungen vomfönften Grade. Birkhäuser Verlag, Basel (1993). Reprint of the 1884 original, Edited, with an introduction and commentary by Peter SlodowyCrossRefGoogle Scholar
  7. Miyaoka, Y.: The maximal number of quotient singularities on surfaces with a given numerical invariants. Math. Ann. 268, 159–172 (1984)MathSciNetCrossRefGoogle Scholar
  8. Nikulin, V.: On Kummer Surfaces. Math. USSR Izv. 9, 261–275 (1975)CrossRefGoogle Scholar
  9. Rams, S.: Projective surfaces with many skew lines. Proc. Am. Math. Soc. 133(1), 11–13 (2005)MathSciNetCrossRefGoogle Scholar
  10. Rams, S., Schütt, M.: 64 lines on smooth quartic surfaces. Math. Ann. 362(1–2), 679–698 (2015)MathSciNetCrossRefGoogle Scholar
  11. Salmon, G.: On the triple tangent planes of surfaces of the third order. Camb. Dublin Math. J. 4, 252–260 (1849)Google Scholar
  12. Schläfli, L.: An attempt to determine the twenty-seven lines upon a surface of the third order and to divide such surfaces into species in reference to the reality of the lines upon the surface. Q. J. Math. Soc. 2(55–65), 110–121 (1858)Google Scholar
  13. Schur, F.: Ueber eine besondre Classe von Flächen vierter Ordnung. Math. Ann. 20, 254–296 (1882)MathSciNetCrossRefGoogle Scholar
  14. Segre, B.: The maximum number of lines lying on a quartic surface. Q. J. Math. Oxf. Ser. 14(1), 86–96 (1943)MathSciNetCrossRefGoogle Scholar

Copyright information

© Sociedade Brasileira de Matemática 2019

Authors and Affiliations

  1. 1.CCEN-Departamento de MatemáticaUFPB Cidade UniversitáriaJoão PessoaBrazil

Personalised recommendations